Texas, 2023

Wildfire in Texas, September 11 to 12, 2023

September 11 to 12, 2023 · NWS BRO · 1 event in 1 county or zone

The event known as the Gunsmoke Wildfire in northwestern Starr County started on the afternoon of September 11th, when it was first discovered, and burned until the evening of September 12th, when it was announced to be contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The event known as the Gunsmoke Wildfire in northwestern Starr County started on the afternoon of September 11th, when it was first discovered, and burned until the evening of September 12th, when it was announced to be contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 11, 1:52 PM CST, 49 minutes earlier.

Area forecast discussion, Sep 11, 1:52 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
252 PM CDT Mon Sep 11 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 244 PM CDT Mon Sep 11 2023

Broad upper-level ridging will be the dominant feature for the
short term. Associated subsidence and dry air in the mid levels
will stifle rain chances, especially inland. Additional moisture
in the marine layer could lead to some isolated convection
offshore on Tuesday. Temperatures across Deep South Texas are
expected to reach the low 100s again Tuesday afternoon, and drop
to the mid 70s overnight tonight and Tuesday night. Heat will
remain the primary concern for Tuesday, however heat index values
are expected to stay below 111, so a heat advisory isn’t likely to
be needed.

Dry to critically dry fuels, hot temperatures, and low relative
humidity could cause an increased risk of wild fire ignition. 20Ft
winds, however, are forecast to stay below 15mph, limiting the risk
of rapid spread.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 244 PM CDT Mon Sep 11 2023

The long term forecast stays off hot and rain-free, but there is
perhaps a slightly better chance of rain this weekend. More on that
later. Starting with Wednesday, the mid-level ridge is still going
to be the dominating influence on the local weather here. This will
lead to high temperatures in the 100s for most of Deep South Texas
and the Rio Grande Valley, while the areas along the coast will be
in the 90s for Wednesday, Thursday, and Friday. While low temperatures
for this time period will be mostly in the 70s, with a few places
close to 80.

During the course of the week, a series of upper level troughs are
expected to wear down the mid-level ridge and push it south. This
will allow for a cold front to move further south. This will bring
instability to the atmosphere allowing for the development of showers
and thunderstorms. The further the cold front moves south, the more
instability in the atmosphere, and thus the greater the chances for
rain to occur in the area. The NBM still brings PoPs way too high,
so blend of NBM and GFS for Friday and Saturday, and then a blend of
NBM and ECMWF was used to bring PoPs to a more reasonable percentage
based on current confidence. While this last model run is a bit more
consistent with the one before and keeps the peak chances of rain on
Saturday, confidence is still low at this time. If further model
runs can keep the rain chances on the same day, then confidence will
grow. Another benefit if this forecast should pan out is that the
cloud cover from the showers and thunderstorms will reduce the high
temperatures for the CWA. We could see high temperatures in the 90s
over Deep South Texas and the Rio Grande Valley over the weekend and
on Monday. Of course, this is all dependent on the cloud cover
coming in. If the cold front does not come far enough south, then
there will be less chance of rain and less cloud cover, and hotter
temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Mon Sep 11 2023

VFR conditions are expected to prevail through the TAF period.
Southeasterly winds will pick up slightly this afternoon as they
shift eastward with the seabreeze before dying down and shifting
back to the southeast overnight. Sky conditions are expected to
remain mostly clear, and no visibility concerns are forecast.

&&

.MARINE...
Issued at 244 PM CDT Mon Sep 11 2023

Tonight through Tuesday Night...A weak pressure gradient over the
Gulf of Mexico will support light to moderate winds and slight
seas through Tuesday night. Subsidence from a broad upper- level
ridge over the southwestern US will hamper convection, however
some isolated showers and thunderstorms are possible Tuesday and
Tuesday night.

Favorable conditions are expected to prevail on the Laguna Madre as
well with light winds overnight, and moderate winds Tuesday
afternoon as daytime heating tightens the pressure gradient
slightly.

Wednesday through Next Monday...Mostly favorable conditions
Wednesday through next Monday as light to moderate onshore flow
with seas between 1 to 2 feet with the occasional 3 feet at times.
Isolated to scattered showers are possible over starting Friday
through Monday as a cold front approaches the Lower Texas Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             79  97  79  97 /   0  10   0  10
HARLINGEN               74  98  74  99 /   0  10   0  10
MCALLEN                 77 101  77 101 /   0  10   0  10
RIO GRANDE CITY         75 103  76 102 /   0   0   0   0
SOUTH PADRE ISLAND      82  90  82  90 /  10  10  20  20
BAYVIEW/PORT ISABEL     77  95  77  96 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...60-BE
LONG TERM....64-Katz
AVIATION...60-BE
Hazardous weather outlook, Sep 11, 4:04 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
504 AM CDT Mon Sep 11 2023

TXZ248>255-351-353>355-451-454-455-121015-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
504 AM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat Indices are expected to range between 105 to 110 degrees
this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat Advisories may be needed next Thursday and Friday, otherwise
Heat Index values will range between 105 to 110 degree everyday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-121015-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
504 AM CDT Mon Sep 11 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible over the Gulf
waters Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
September 11, 2:41 PM CST to September 12, 6:07 PM CST
Where
Starr forecast zone
Reported by
Park/Forest Service
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The event known as the Gunsmoke Wildfire in northwestern Starr County started on the afternoon of September 11th, when it was first discovered, and burned until the evening of September 12th, when it was announced to be contained. It burned a total of 447 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120832.